Heavy Rain, Pueblo
- When
- August 10, 5:10 PM MST to 5:40 PM MST
- Where
- Pueblo County, 0.88 mi NE of Pueblo West
- Reported by
- NWS Employee
- Coordinates
- 38.320, -104.740
Meteorologist reported 0.62 inches of rain fell within 30 minutes.
A strong to severe thunderstorm moved off of the Wet Mountains during the evening hours of August 10, 2019. Nearly an inch of rain fell within 30 minutes as this storm moved through Pueblo City.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A strong to severe thunderstorm moved off of the Wet Mountains during the evening hours of August 10, 2019. Nearly an inch of rain fell within 30 minutes as this storm moved through Pueblo City. A strong downburst produced a severe wind gust at the Pueblo Memorial Airport as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 10, 1:48 PM MST, 3 hours 22 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 248 PM MDT Sat Aug 10 2019 .SHORT TERM...(This evening through Sunday) Issued at 246 PM MDT Sat Aug 10 2019 Currently, a large upper ridge of high pressure remains centered over Texas, with weak southwesterly flow over Colorado. Moisture continues to wrap around the ridge, with TPW around 125% of normal today across the forecast area. While surface dew points over the far eastern plains are near 60, a weak lee trough centered over the southeast plains is keeping values over the I-25 corridor in the low 50s. This has limited CAPE to only around 500 j/kg across the I-25 corridor per SPC mesoanalysis, and up 1500 j/kg near the CO/KS border. Model soundings depict moist profiles with weak mid-level lapse rates, fairly steep low-level lapse rates, and tall/skinny CAPE. Deep layer sheer is only in the 20-30 knot range. Widespread cu have developed across the high terrain, but have been slow to initiate, with only a few thunderstorms developing so far. Temperatures are in the low 90s across the plains, mid 80s in Colorado Springs, and 70s to 80s across the high valleys. Tonight, thunderstorms will continue to develop over the high terrain and expand east across the mountain valleys and eastern Colorado plains. Given a lack of instability and shear, expect storms to stay on the weaker end. Cloud to ground lightning and heavy rainfall will be the main threats, with sub-severe hail and wind gusts also possible. Given slow movement and heavy rain potential, flash flooding will be possible with storms, mainly over the burn scars and urban areas. Latest hi-res model guidance also keeps storms weak. The majority of activity is expected to be over by midnight, with only a few lingering isolated showers thereafter. Tomorrow, the ridge remains entrenched over the region, with a shortwave trough, currently analyzed over southwest New mexico, expected to advance north into Colorado during the day. At the same time, a more potent trough will swing across Utah and into Wyoming. With abundant moisture still in place and strong daytime heating, the southern shortwave will help to kick off more widespread thunderstorm coverage from late morning through the afternoon, mainly over the mountains and high valleys. By late afternoon, some of this activity will begin to expand across the I-25 corridor as a deep cold front associated with the northern trough begins to push across the forecast area. Mid-level lapse rates will remain weak given moist profiles, and surface dew points marginal, limiting the degree of instability and potential strength of storms across the mountains and I-25 corridor. Therefore, the main threat with storms through the afternoon will be cloud to ground lightning and heavy rainfall, posing a continued urban and burn scar flash flood threat. Temperatures will be similar to those observed today, with highs in the low to mid 90s across the plains, mid 80s in Colorado Springs, and 70s to 80s in the high valleys. .LONG TERM...(Sunday night through Saturday) Issued at 246 PM MDT Sat Aug 10 2019 Sun night an upper disturbance will be exiting the area, and behind this system a front will move south through southeast CO before midday Mon, and drier air will move over CO. The NAM has dry weather Mon acrs all of southern CO, while the GFS just show some isolated precip over the southern mtns, and acrs the far southeast corner of the state. High temps on Mon are expected to be mostly in the upper 80s to lower 90s acrs the southeast plains, and in the upper 70s to lower 80s in the San Luis and Upper Arkansas River Valleys. On Tue, the upper ridge will be centered over southern NM, with relatively dry westerly flow aloft over CO, with little if any chance for precip. Although both the NAM and GFS show the potential for some precip over the southeast corner of CO. High temps on Tue are forecast to be similar to those on Mon. There will still be limited mstr over the area on Wed, so precip chances should be low thru the afternoon, but then a disturbance in the flow aloft may move acrs the area in the evening and late night hours, possibly bringing a better chance for precip during this time-frame. On Thu, the upper ridge gets pushed south as an upper trof moves into the western states and the northern Rockies. For Thu and Fri, the GFS shows the upper ridge center will be over central TX, and the upper flow around the back side of the ridge will result in increasing moisture over southern CO again. This moisture, combined with a couple upper disturbances, will bring a return of showers and tstms to the area for Thu and Fri. The EC does not have a good moisture flow into the area for Fri and it show very little chance for precip, which is similar to what the GFS showed yesterday for Fri. Time will tell. On Sat, an upper level trof moves acrs the nrn Rockies and into the Dakotas, and results in westerly flow aloft over CO and pushes the monsoon moisture south, resulting in dry weather over southern CO. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 246 PM MDT Sat Aug 10 2019 Primarily VFR conditions are expected at KALS, KCOS, and KPUB over the next 24 hours. Showers and thunderstorms will continue across southern Colorado and in the vicinity of the TAF sites this evening through around midnight. Showers and thunderstorms will redevelop by late tomorrow morning and last through the afternoon. Should a storm move over any of the three sites this evening or tomorrow, gusty and erratic winds and heavy rainfall reducing CIGs and VIS to MVFR will be possible. North winds at KCOS and KPUB have the potential to gust to 25 knots early this evening. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LINE LONG TERM...28 AVIATION...LINE
Hazardous Weather Outlook National Weather Service Pueblo CO 1103 AM MDT Sat Aug 10 2019 COZ058>089-093>099-111715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1103 AM MDT Sat Aug 10 2019 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms are expected this afternoon and evening across much of Southern Colorado. Initial storm development is expected by late morning over the mountains, spreading east into the Plains this afternoon and evening. Locally heavy rainfall and lightning will be possible over the mountains. As storms move into the Plains, a couple of strong to severe storms are possible. Additional threats across the Plains will be hail to near 1 inch in diameter and gusty winds to near 60 mph. Flash flooding will be possible on area burn scars and in urban areas. This is especially true for areas that have seen heavy rainfall over the past few days. Remember, to turn around, do not drown! Flash flooding in and near burn scars can be especially dangerous due to debris filled streams. .DAYS TWO THROUGH SEVEN...Sunday through Friday Active weather will continue on Sunday. Showers and thunderstorms will develop initially over the mountains, spreading east across the Plains during the afternoon and evening hours. Flash flooding will be possible on area burn scars. In addition to the flash flood threat, one or two storms may become strong to severe with hail near one inch in diameter and winds gusting to near 60 mph. More isolated to scattered showers and thunderstorms are expected for the upcoming work week. The most likely areas to see this activity will be over the mountains, with weak steering flows keeping the activity tied to the terrain. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over southeast and south central Colorado this afternoon and evening. 12/12
Special Weather Statement
National Weather Service Pueblo CO
220 PM MDT Sat Aug 10 2019
COZ084-085-102100-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
220 PM MDT Sat Aug 10 2019
...SPECIAL WEATHER STATEMENT...
At 219 PM MDT, Doppler radar was tracking a strong thunderstorm near
Truckton, or 32 miles east of Colorado Springs. This storm was nearly
stationary.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Yoder and Rush.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3887 10405 3880 10407 3868 10427 3877 10437
3893 10415
TIME...MOT...LOC 2019Z 241DEG 2KT 3876 10423
BLSpecial Weather Statement
National Weather Service Pueblo CO
253 PM MDT Sat Aug 10 2019
COZ084-085-102130-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
253 PM MDT Sat Aug 10 2019
...SPECIAL WEATHER STATEMENT...
At 252 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Calhan to 6 miles east of
Truckton. Movement was northeast at 15 mph.
Half inch hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Truckton, Yoder and Rush.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3871 10405 3865 10422 3898 10432 3913 10411
3913 10405
TIME...MOT...LOC 2052Z 232DEG 11KT 3898 10414 3874 10407
BLSpecial Weather Statement
National Weather Service Pueblo CO
330 PM MDT Sat Aug 10 2019
COZ084-102145-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
330 PM MDT Sat Aug 10 2019
...SPECIAL WEATHER STATEMENT...
At 330 PM MDT, Doppler radar was tracking a strong thunderstorm near
Simla, or 25 miles southwest of Limon, moving northeast at 20 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Ramah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3900 10406 3898 10408 3904 10421 3913 10421
3913 10405
TIME...MOT...LOC 2130Z 215DEG 19KT 3907 10409
BLSpecial Weather Statement National Weather Service Pueblo CO 539 PM MDT Sat Aug 10 2019 COZ086-110030- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- 539 PM MDT Sat Aug 10 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PUEBLO COUNTY UNTIL 630 PM MDT... At 539 PM MDT, Doppler radar was tracking a strong thunderstorm over Salt Creek, or near Pueblo, moving north at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Pueblo, Pueblo Depot, Salt Creek, Blende, Pueblo West and Avondale. LAT...LON 3809 10456 3814 10472 3846 10466 3839 10423 TIME...MOT...LOC 2339Z 198DEG 19KT 3820 10461 KTS
The Pueblo radar (KPUX), 51 km away, was scanning. The volume nearest the first event began at 00:09 UTC.
1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
Meteorologist reported 0.62 inches of rain fell within 30 minutes.
Pueblo Memorial Airport ASOS recorded a 76 MPH wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851212, 851213.